If the recent revelations by Donald Trump’s personal doctor are true then the mystery of his flowing locks can be attributed to a daily dosage of the hair loss drug Finasteride.
Commonly prescribed for male pattern baldness the drug is also used to treat a range of urinary and prostate conditions and has been in the news recently for having some potentially alarming side effects.
Given Trump’s self proclaimed libido he might be concerned to find out that in 2012 the American Food and Drug administration became so concerned about the symptoms that they forced a label change on to the manufacture of Propecia (the trade name for finasteride). The new label contained a warning about “libido disorders, ejaculation disorders, and orgasm disorders that continued after discontinuation of the drug.”
The truth is that finasteride has long been associated with potential side effects. As early as 1992 a report appeared in the New England Journal of medicine which demonstrated a higher degree of impotence. Other studies through the 90s were less compelling, including two long trials in 1998, although the lack of evidence of symptoms could simply be that the researchers weren’t look for that and were just focused on the hair restorative properties.
Alarming symptoms for young men
The most recent evidence based on 17 randomised control trials and 17,000 patient emerged earlier this year and the results are worrying. The review found that the incidence of sexual, ejaculatory and orgasmic dysfunction doubled for young men using the drug for hair loss.
Given that the drug is often targeted at younger men this is an even deeper cause for concern, particularly when it is becoming clear that the symptoms can persist after the patient stops taking the drug.
Clearly Donald Trump is no longer a young man but he might want to give consideration to whether he values maintaining his hairstyle over a healthy sex life.